MAUDE Adverse Event Report: ARTHREX, INC. IBALANCE TKA TIBIAL TRAY SIZE 8; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

ARTHREX, INC. IBALANCE TKA TIBIAL TRAY SIZE 8; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number AR-503-TTTJ
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Joint Swelling (2356)
Date of Event 07/11/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No further patient information was provided at the time of this report or made available in response to arthrex's follow-up requests.The device was not returned for evaluation and the contribution of the device to the reported event could not be determined.The catalog number ar-503-tttj and lot number 1191341 associated with this event has been involved in recall number 1220246-1/29/16-001-r.The information received regarding the event is not sufficient to determine the cause of the event or whether it had any relation to the recall.If additional relevant information is received, a follow-up report will be submitted.Device being returned.Not yet received.
 
Event or Problem Description
It was reported that on (b)(6) 2015, patient underwent a right tka procedure.On (b)(6) 2016 surgeon performed a revision right tka due to tibial loosening.During the revision procedure, the surgeon explanted the tibial tray ar-503-tttj (lot 1191341)((b)(6)), and bearing implant ar-513-bj14 (lot 113601408)((b)(6)).To complete the procedure the surgeon implanted the following arthrex parts: tibial tray ar-513-t8 (lot 10019689), bearing implant ar-513-bj20 (lot 113601407) and stem extension implant ar-513-1450 (lot 10024348).Patient was a male, age (b)(6).During the revision the surgeon was using a ar-613-1 ((b)(6)), universal handle, lot 1391544 for the removal of the tibial punch head.The punch head was able to be removed but the handle broke in the process.Also being used was an ar-623-3 ((b)(6)), ibalance tka t2 torque driver, lot 221522.The device was used to complete the tightening of the stem extension locking screw but in the process the device tip broke.All broken pieces fully retrieved.Broken devices are being returned for evaluation.Patient medical records dated (b)(6) 2016 noted patient had been doing well until 1 1/2 weeks prior to visit.At that time, patient began having anterior knee pain without precipitating injury.Patient had moderate effusion and selling without evidence of infection or erythema.Patient was aspirated and fluid sent for studies.Results were negative for infection.Patient (b)(6) 2016 follow up visit records noted patient continued to have pain and swelling.Palpation of the right knee demonstrated medial tibial plateau tenderness but no medial joint line or lateral joint line tenderness.Mild effusion of the right knee was noted.Surgeon recommended total knee replacement due to pain in the knee that was increased with activity and weightbearing.Patient had pain through a limited passive range of motion with crepitus and swelling.Records also noted that x-rays showed periarticular osteophytes and joint space narrowing.Patient was scheduled for a right knee revision bearing exchange, possible full revision.
 
Additional Manufacturer Narrative
No further patient information was provided at the time of this report or made available in response to arthrex's follow-up requests.The evaluation revealed that the returned device's critical mating features on surface a (surface that mates with the bearing) are within specification.The damages observed on the surfaces were most likely caused during the extraction of the implant.The contribution of the device to the reported event could not be determined.The catalog number, ar-503-tttj and lot number 1191341, associated with this event has been involved in recall number 1220246-1/29/16-001-r.The information received regarding the event is not sufficient to determine the cause of the event or whether it had any relation to the recall.If additional relevant information is received, a follow-up report will be submitted.
 
Event or Problem Description
It was reported that on (b)(6) 2015, patient underwent a right tka procedure.On (b)(6) 2016 surgeon performed a revision right tka due to tibial loosening.During the revision procedure the surgeon explanted the tibial tray ar-503-tttj (lot 1191341)((b)(4)), and bearing implant ar-513-bj14 (lot 113601408)((b)(4)).To complete the procedure the surgeon implanted the following arthrex parts: tibial tray ar-513-t8 (lot 10019689), bearing implant ar-513-bj20 (lot 113601407) and stem extension implant ar-513-1450 (lot 10024348).Patient was a male, (b)(6), dob (b)(6).During the revision the surgeon was using a ar-613-1 ((b)(4)), universal handle, lot 1391544 for the removal of the tibial punch head.The punch head was able to be removed but the handle broke in the process.Also being used was an ar-623-3 ((b)(4)), ibalance tka t2 torque driver, lot 221522.The device was used to complete the tightening of the stem extension locking screw but in the process the device tip broke.All broken pieces fully retrieved.Broken devices are being returned for evaluation.Patient medical records dated (b)(6) 2016 noted patient had been doing well until 1 1/2 weeks prior to visit.At that time patient began having anterior knee pain without precipitating injury.Patient had moderate effusion and selling without evidence of infection or erythema.Patient was aspirated and fluid sent for studies.Results were negative for infection.Patient (b)(6) 2016 follow up visit records noted patient continued to have pain and swelling.Palpation of the right knee demonstrated medial tibial plateau tenderness but no medial joint line or lateral joint line tenderness.Mild effusion of the right knee was noted.Surgeon recommended total knee replacement due to pain in the knee that was increased with activity and weightbearing.Patient had pain through a limited passive range of motion with crepitus and swelling.Records also noted that x-rays showed periarticular osteophytes and joint space narrowing.

Brand Name
IBALANCE TKA TIBIAL TRAY SIZE 8
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key5849925
Report Number1220246-2016-00318
Device Sequence Number16342800
Product Code JWH
UDI-Device Identifier00888867106765
UDI-Public00888867106765
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K081127
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2016
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 08/24/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/01/2019
Device Catalogue NumberAR-503-TTTJ
Device Lot Number1191341
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/27/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/12/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/05/2016
Supplement Report FDA Received Date09/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
1220246-1/29/16-001-R.
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AR-613-1, IBAL. KEEL PUNCH, LOT 1391544
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age59 YR